Flecainide is a class 1C antiarrhythmic, which is known to cause several cardiac and non-cardiac adverse reactions. We report a case of a 62-year-old woman with atrial fibrillation who presented with generalised myalgias and intermittent chest heaviness after being started on flecainide. She had undergone her third cardiac ablation 1 week prior to presentation and was subsequently started on flecainide 150 mg two times per day. On physical examination, she had diminished reflexes and diffuse calf tenderness. Her blood tests demonstrated an increased erythrocyte sedimentation rate and C reactive protein, but otherwise normal infectious and autoimmune labs. Her ECG showed normal sinus rhythm. A Naranjo score of 7 suggested flecainide as a probable cause of her myalgias. The patient’s symptoms started to normalise within 24 hours of discontinuation of flecainide. Our case highlights that myalgias are a potential rare adverse effect that should be considered in patients prescribed flecainide.
- cardiovascular medicine
- cardiovascular system
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors All listed authors worked together with the patient to ensure the veracity of the information included. In terms of contributorship, DK and MER wrote and revised the manuscript. TM and PP edited and reviewed the manuscript. All authors read and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.